Rare patients treated with recombinant erythropoietin may develop red cell aplasia (aplastic anemia).
Criteria for diagnosis:
(1) history of therapy with recombinant erythropoietin (usually current, but may be within the past 3 years)
(2) development of unexplained anemia, usually following a period of good response to the erythropoietin therapy (ie, initially there was a good response to therapy)
(3) the anemia is severe, with the patient becoming transfusion dependent
(4) either absence of erythroid precursors in the bone marrow or absence of reticulocytes in the peripheral blood (Casadevall et al, page 470)
(5) presence of anti-erythropoietin antibody
(1) All exposure to recombinant erythropoietin must be stopped.
(2) Patients treated with immunosuppression (corticosteroids, corticosteroids and high dose intravenous immunoglobulins, corticosteroids and cyclophosphamide, cyclosporin) tend to do better than those who are not.
(3) Patients with chronic renal failure who received a renal transplant tend to improve, probably because of the intense immunosuppression.
(4) Patients should not be re-exposed to recombinant erythropoietin.
The titer of anti-erythropoietin antibody tends to fall with time once erythropoietin is stopped. The chance for recovery increases as the titer falls.
Criteria for recovery (Verhelst et al):
(1) increase in absolute reticulocyte count to > 20,000 per µL
(2) no longer transfusion dependent
Regeneration of erythroid precursors in the bone marrow would also be a criterion for recovery.
Not all patients who develop red cell aplasia recover, and these patients remain transfusion dependent.
While most of the reported cases have occurred in patients with chronic renal disease, any patient receiving erythropoietin is at risk. This includes athletes who use erythropoietin to enhance performance.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory